advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From North Tonawanda, New York, USA:

My son has been using an insulin pump for a year. The past three times I have changed his site (in his stomach), he will be extremely high, 400s mg/dl [22.2 to 27.7 mmol/L] for six to eight hours after the site change and then it seems to kick in. We use Sure-T infusion sets. It seems like his body will not respond to the insulin coming through the pump until six to eight hours after a site change and then it will work perfectly until the next site change. I will test him before and after a site change and his sugar is normal, 100 mg/dl [5.6 mmol/L] or so. An hour after the site change, I will check and his blood sugar will have started to rise. I will administer a correction bolus via the pump and check 90 or so minutes later and his sugar will have risen more. I will then administer another correction bolus via pump and check again 90 or so minutes later. He will be even higher and have started developing ketones. This will continue for about six to eight hours and then, all of a sudden, it seems as if the pump kicks in and his sugar lowers and then for the next two days his sugar will be fine until the next site change.

Answer:

What I think is happening is that you are removing the old set and getting "leakage" at the site; insulin is actually coming out just like it does when you give an injection. I tell all pumpers to leave the old set in for several hours to be sure the insulin that was most recently delivered, be it basal or bolus, is completely absorbed before removing the old set. It seems like four hours is about the amount of time to leave in the old site. Let us know if this solves the problem.

NB

DTQ-20061123225344
Original posting 27 Nov 2006
Posted to Hyperglycemia and DKA and Insulin Pumps

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.